Mississippi, 2002

Damaging Winds in Mississippi, March 29, 2002

March 29, 2002 · NWS JAN · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 29, 2:30 PM CST, 8 hours 50 minutes earlier.

Area forecast discussion, Mar 29, 2:30 PM CST, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CST FRI MAR 29 2002

MAIN FORECAST PROBLEMS WILL BE THE CHANCES AND TIMING OF ANY SEVERE
WEATHER THAT COULD OCCUR LATE TONIGHT/EARLY SATURDAY AND SUNDAY.

RETURN FLOW DEFINITELY IN PROGRESS OVER THE CWFA. TEMPERATURES HAVE
CLIMBED INTO THE UPPER 70S TO LOWER 80S IN MOST PLACES WITH THE
DEWPOINTS IN THE MID AND UPPER 60S.

COLD FRONT CURRENTLY STRETCHES FROM SOUTHERN IL TO EAST CENTRAL TX.
THIS FRONT WILL CONTINUE TO SLOWLY TREK SOUTH AND EASTWARD DURING
THE REMAINDER OF THE AFTERNOON AND INTO THE OVERNIGHT HOURS.
BOUNDARY SHOULD STALL SOMEWHERE BETWEEN HIGHWAY 82 AND THE
INTERSTATE 20 CORRIDOR AND REMAIN NEARLY STATIONARY THROUGH EARLY
SUNDAY WHEN THE UPPER LEVEL SYSTEM FINALLY BEGINS PROGRESSING
EASTWARD OVER THE AREA. FRONTAL BOUNDARY SHOULD FINALLY EXIT THE
AREA BY LATE SUNDAY AS HIGH PRESSURE SETTLES IN FOR MONDAY. BY LATE
TUESDAY/EARLY WEDNESDAY ANOTHER FRONTAL BOUNDARY BEGINS APPROACHING
THE CWFA...THIS ONE SEEMS FAIRLY PROGRESSIVE AT THIS TIME. FRONT
SHOULD BE SOUTH OF THE FORECAST AREA BY LATE WEDNESDAY/EARLY
THURSDAY WITH HIGH PRESSURE BUILDING IN FROM THE NORTHWEST. COOLER
WEATHER SHOULD BE ON TAP AFTER THIS FRONT AS PRETTY GOOD NORTHWEST
FLOW AT THE SURFACE AND UPPER LEVELS SETS IN FOR THE REMAINDER OF
THE EXTENDED PERIOD.

FRONT WILL CONTINUE TO HOLD OFF APPROACHING THE CWFA UNTIL LATER
TONIGHT. UNTIL THEN...GOOD INSTABILITY EXISTS OVER MUCH OF THE CWFA
FOR THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING HOURS.
INSTABILITY SEEMS TO DROP OFF A BIT SOUTH OF THE FRONTAL
BOUNDARY...WITH THE LOSS OF DAYTIME HEATING. UPPER LEVEL SUPPORT
WILL BE PRESENT TONIGHT...WITH A SHORTWAVE THAT WILL RIDE NORTHEAST
ALONG THE APPROACHING BOUNDARY. HIGHEST POPS AND GREATEST CHANCES OF
SEVERE WEATHER TONIGHT WILL AGAIN DEPEND UPON HOW FAR SOUTH THIS
BOUNDARY WILL MOVE. BOTH THE ETA AND AVN PROGRESSION OF THIS FRONT
LOOK PRETTY GOOD ACCORDING TO THE LATEST OBSERVATIONS...SO
ESTIMATING THE FRONT SHOULD APPROACH THE NORTHERN PERIPHERY OF THE
CWFA BY 06Z BEFORE FINALLY BE ALONG A HIGHWAY 82 LINE BY 12Z. IF THIS
HOLDS TRUE...THE BEST CHANCES OF THUNDER (THUS ANY ONGOING SEVERE)
WILL BE IN THE NORTH AFTER MIDNIGHT.

THE HEAVIEST AMOUNTS OF RAINFALL SHOULD BE ALONG AND NORTH OF THE
BOUNDARY. SO AT LEAST THROUGH LATE TONIGHT...THE HEAVIEST RAINFALL
SHOULD STAY NORTH OF THE CWFA. THIS AXIS WILL SHIFT SLOWLY SOUTHWARD
AS THE BOUNDARY DOES. THROUGH EARLY SUNDAY...THE GREATEST AMOUNTS OF
PRECIP SHOULD STAY NORTH OF THE INTERSTATE 20 CORRIDOR. POSSIBLE
AMOUNTS OF 2 TO 3 INCHES COULD BE POSSIBLE IN THIS AREA.

SATURDAY LOOKS TO BE A FAIRLY SOGGY DAY FOR THE CENTRAL AND NORTHERN
CWFA AS THIS FRONT STALLS ALONG I-20. LATE SATURDAY/EARLY SUNDAY THE
SURFACE LOW AND 500MB TROUGH/ASSOCIATED LOW BEGINS MOVING EASTWARD.
SUNDAY COULD BE VERY INTERESTING AS STRONG UPPER LEVEL DYNAMICS...THE
FRONT...AND COUPLED JET STRUCTURE COMBINE TO AGAIN PRODUCE THE
POSSIBILITY OF SEVERE WEATHER. STAY TUNED AS FURTHER INFORMATION
COMES IN.

WILL KEEP THE CURRENT TRENDS IN THE EXTENDED.

PRELIM NUMBERS
JAN 64/72/58/70/50 48753
MEI 65/73/59/70/47 48664

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

32

In the hours before

Special weather statement, Mar 29, 8:58 PM CST, 2 hours 22 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
858 PM CST FRI MAR 29 2002

...THUNDERSTORMS...
A SEVERE THUNDERSTORM EVENT WILL BE POSSIBLE TONIGHT...OVER
EXTREME SOUTHEAST ARKANSAS...AND PORTIONS OF NORTHERN AND CENTRAL
MISSISSIPPI...GENERALLY ALONG AND NORTH OF INTERSTATE 20. THE
HIGHEST THREAT FOR SEVERE THUNDERSTORMS WILL EXIST ALONG THE
HIGHWAY 82 CORRIDOR FROM CROSSETT ARKANSAS...TO COLUMBUS
MISSISSIPPI. THE MAIN SEVERE WEATHER THREATS WILL BE FOR DIME TO
QUARTER SIZE HAIL...AND DAMAGING WIND GUSTS UP TO 70 MPH.

A STRONG UPPER LEVEL STORM SYSTEM DEVELOPING OVER THE SOUTHERN
PLAINS...WILL BRING VERY WARM MOIST AIR FROM THE GULF OF MEXICO
INTO THE LOWER MISSISSIPPI VALLEY REGION. A STRONG COLD FRONT
WILL SURGE SOUTHWARD INTO NORTH MISSISSIPPI BY MIDNIGHT.
THUNDERSTORMS WILL DEVELOP ALONG THE COLD FRONT IN NORTH
MISSISSIPPI TONIGHT AND WILL SPREAD SOUTHWARD INTO NORTHEAST
LOUISIANA AND CENTRAL MISSISSIPPI OVERNIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Little Rock radar (KLZK), 156 km away, was scanning. The volume nearest the first event began at 05:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bolivar

When
March 29, 11:20 PM CST
Where
Bolivar County, 6 mi W of Duncan
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.050, -90.850

Straight-line winds from a severe thunderstorm overturned an eighteen wheel truck and trailer near the intersection of Highways 1 and 444.

Thunderstorm Wind, Bolivar

When
March 29, 11:35 PM CST
Where
Bolivar County, Shelby
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.950, -90.783

Another eighteen wheel truck was blown down near town. Also, numerous trees were blown down across the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5280912, 5280913.